Older adults, especially those who are admitted to hospitals, are at risk for potentially dangerous side effects if they are taking multiple medicines. Taking several medications at the same time is called polypharmacy. Of special concern are benzodiazepine and non-benzodiazepine sedative hypnotics. These medications, which include lorazepam, clonazepam, zopiclone, and others, are often prescribed for sleep—despite the fact that organizations like the American Geriatrics Society recommend that they not be used as a first choice for sleep problems, agitation, or delirium (the medical term for an abrupt, rapid change in mental function).
As many as one in three older adults receive sedatives while they are hospitalized, and many are given new prescriptions for them when they leave the hospital. This can put older adults at risk for falls, fractures, problems with thinking and making decisions, and even death.
In a new study, published in the Journal of the American Geriatrics Society, researchers looked at a way to help older adults taper off and stop using sedatives. This was based on an earlier study that suggested giving older adults the following:
- an educational brochure outlining the problems that sedatives pose
- instructions for safely taking themselves off the medication.